| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Asthma
August 2000

Q. Our son has asthma and for two years his daily regimen has been six puffs of cromolyn sodium via Aerochamber, with one puff of Ventolin as needed. We use the nebulizer as needed. This year we've noticed a tic developing (a blinking of the eyes and a stretching of the neck) which gets worse under stress. He is aware and tries to stop it but can't. Are all tics psychologically based or could the long-term use of cromolyn and or Ventolin be causing this? What tests would you recommend and are there other meds that may be safer?

A. Thank you for your inquiry on asthma, its treatment, and possible medication effects. Asthma is a common and serious medical condition affecting 1 in 20 Americans. It is a frequent cause of disability, interrupting school, work, and social life.

Asthma is usually defined as a condition in which there is constriction of the air passage, which is partially or completely reversible with treatment. There is a strong genetic basis for asthma, and often several family members are affected. Our understanding of the condition recognizes the constriction or spasm of the airways which results in typical wheezing and shortness of breath, and also inflammation in which mucous and other substances can plug the airways. Treatment is aimed at relieving both components of the condition, the spasm and the inflammation. Allergies usually play a role in children, so allergy testing is often done to try and identify specific triggers in the environment that may be aggravating the condition. Dust, pollen, and animal hair are commonly identified from such testing. Specific cleaning methods for the house and air filters can help in these cases. Other non-allergy factors must be considered as well: smoke, cold or dry air, and smog.

Medications for asthma called bronchodilators relieve the constriction or spasm of the airway. The Ventolin (albuterol) you mention is one such product. Cromolyn is an anti-inflammatory medication, often helpful in children more than adults. The occurrence of involuntary facial movements, often referred to as a tic, has not been reported as a side effect of your medications. Your doctor can direct the evaluation of this problem, and a good web reference is included below.

For more information, please see the following websites on:

Asthma:

  • http://www.aaaai.org/
  • http://www.aanma.org/
  • http://www.lungusa.org/asthma/
Tic:
  • http://www.ninds.nih.gov/patients/DISORDER/hemi-facial/hemifacial.htm
DisclaimerBack to Ask the Medical Experts